Thunderstorm Wind, Brown
- When
- August 25, 5:00 PM CST
- Where
- Brown County, Hiawatha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.850, -95.533
Large tree branches down in the city.
.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 25, 2:25 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT FRI AUG 25 2006 .DISCUSSION... PRECIPITATION TRENDS AND TEMPERATURES CONTINUE TO BE MAIN FORECAST CONCERNS THROUGH SATURDAY. LATEST WATER VAPOR SHOWING SHORTWAVE IN SOUTHWEST ADVANCING EASTWARD ACROSS COLORADO WITH MUCH STRONGER UPSTREAM TROUGH BACK INTO THE ID AREA. AT THE SFC...FRONT HAS BECOME NEARLY STATIONARY FROM NEAR HIAWATHA SOUTHWEST TO SOUTH OF MINNEAPOLIS. MOISTURE HAS POOLED TO THE EAST OF THE FRONT WITH LOW TO MIDDLE 70S DEWPOINTS AND WITH CONVECTIVE INHIBITIONS DECREASING POTENTIAL FOR SFC BASED CONVECTION THIS AREA IS INCREASING. FURTHER SOUTH ACROSS THE SOUTHERN CWA... MORE ELEVATED CONVECTION CONTINUES TO DEVELOP ON A SCATTERED BASIS WITHIN AREA OF HIGHER INHIBITIONS. WILL GO WITH WITH SCT TO LIKELY POPS ACROSS THE CWA THIS EVENING AND INCREASE OVERNIGHT AS MCS TRIES TO DEVELOP WEST AND SPREAD EASTWARD...ESPECIALLY SOUTHERN CWA...AS 850 WINDS BACK AND LOW LEVEL JET INCREASES. APPEARS AT THIS POINT THAT THE HEAVIEST RAINFALL TONIGHT IN THE 1-2 INCH RANGE WILL BE SOUTH OF I-70...WITH LIGHTER AMOUNTS NORTH. THE SOUTH IS THE DRIEST PART OF THE CWA WITH 3-6 HOUR FLASH FLOOD INDICES GENERALLY IN THE 2.5 TO 3.5 INCH RANGE. THEREFORE...NO PLANS AT THIS POINT TO GO WITH A FLASH FLOOD WATCH...BUT WILL NEED TO MONITOR EVENING TRENDS FOR ANY FURTHER NORTHWARD SHIFT TO THE AXIS OF THE HEAVY RAINFALL INTO THE NORTHERN PORTIONS OF THE CWA WHERE FFG INDICES ARE LOWER. WILL HAVE TO MONITOR CONVECTIVE TRENDS INTO TOMORROW FOR POSSIBLE HEAVY RAINFALL TONIGHT COUPLED WITH SIGNIFICANT RAINFALL AGAIN ON SATURDAY. WILL KEEP HEAVY RAINFALL MENTION ALL AREAS TONIGHT WITH HIGHER POPS WITHIN REGION OF PRECIPITABLE WATER VALUES AROUND 2 INCHES....THEN GRADUALLY TAPER DOWN BY SATURDAY AFTERNOON AS MCS/REMNANTS SHIFT EASTWARD. THIS IN CONJUNCTION WITH CLOUDS...WILL KEEP HIGHS DOWN ON SATURDAY TO THE UPPER 70S TO LOWER 80S. ACTIVE PORTION OF THE EXTENDED IS THROUGH MONDAY. TROF MOVING EAST FROM THE PAC NW KEEPS FLOW OVER THE STATE SOUTHWESTERLY...EJECTING SHORTWAVES INTO THE STATE THROUGH THE PERIOD. BIG IMPACT WILL BE POSITION OF THE FRONT...AND FORECAST WILL LIKELY SEE SOME ADJUSTMENTS AS FINER DETAILS RESOLVE. CONVECTION ON SATURDAY MAY SEND BOUNDARY INTO NORTHERN OK SATURDAY NIGHT. GFS TAKES THIS SOLUTION AND KEEPS MOST PRECIP TO OUR SOUTH...HOWEVER BRINGS 850MB FLOW AROUND FROM THE SOUTH AND SOUTHEAST WHICH COULD LEAD TO SOME OVERRUNNING OVER THE FRONT. NAM IS SIMILAR BUT SHIFTS CONVERGENCE SLIGHTLY FARTHER NORTH INTO NE KS. THEREFORE HAVE GONE WITH GENERALLY SCATTERED POPS INCREASING FROM NORTH TO SOUTH...WHERE BOUNDARY IS MORE LIKELY TO SET UP AND AREA IS MORE LIKELY TO EXPERIENCE OVERRUNNING. ENTIRE STATE ALSO COMES UNDER BROAD DIFFLUENT FLOW AHEAD OF UPPER TROF OVER CO/WY/NE AT THAT TIME. MAY HAVE TO CONTEND WITH SUBSIDENCE FROM SATURDAY CONVECTION WHICH COULD IMPACT PRECIP ON SUNDAY. TIME WILL TELL. TRICK FOR MONDAY DURING THE DAY WILL BE DRY SLOT WRAPPING AROUND THE BASE OF THE UPPER TROF INTO NE KS. HAVE KEPT SCT POPS ACROSS THE AREA OVERNIGHT AS COOLER DRIER AIR GETS A REINFORCING PUSH ACROSS THE AREA THROUGH 12-18Z WHICH SHOULD GENERATE PRECIP AS IT MOVES THROUGH. UPPER TROF THEN SLOWS PROGRESS ACROSS NEBRASKA...AND WITH SLOW EXIT WILL HANG ONTO SOME ISOLD POPS THROUGH THE AFTERNOON HOURS. QUIETER PERIOD TUES-FRI...AS HIGH PRESSURE SETTLES INTO THE NORTHEAST AND KEEPS 850 TEMPS IN THE 14-18C RANGE WITH A VERY SLOW WARMUP THROUGH THE PERIOD. DIDNT MAKE TOO MANY CHANGES TO EXTENDED. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 450 PM CDT FRI AUG 25 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-262200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 450 PM CDT FRI AUG 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA LATE THIS AFTERNOON...AND BECOME MORE WIDESPREAD TONIGHT. SOME OF THE STORMS MAY BE SEVERE...MAINLY ALONG AND TO THE SOUTH OF A HIAWATHA...MANHATTAN TO MINNEAPOLIS LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARD WITH THE STRONGER STORMS. VERY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR THUNDERSTORMS CONTINUES OVER ALL THE AREA THROUGH MONDAY...DECREASING TO A SLIGHT FOR THUNDERSTORMS SOUTH OF INTERSTATE 35 BY TUESDAY. THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE SATURDAY NIGHT AND SUNDAY MORNING. AGAIN...LOCALLY HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 537 PM CDT FRI AUG 25 2006 KSZ012-252315- BROWN- 537 PM CDT FRI AUG 25 2006 THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS NORTHERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE MORRILL...HIAWATHA...IOWA SAC AND FOX RESERVATION...AND ROBINSON.
The Topeka radar (KTWX), 112 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
37 thunderstorm wind, 11 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Large tree branches down in the city.
Large tree limbs blown down with property damage of an unknown amount. Some windows were blown out as well.
Pea to nickel sized hail.
Two to three inch diameter tree branches reported down.
Considerable tree and property damage from strong winds. Some metal sheds collapsed and an RV storage building was blown 50 yards. Power lines were downed.
Nickel to quarter size hail reported.
Power lines down in Lyndon.
Dime to nickel sized hail.
40 to 50 mph winds as well.
Power lines and trees reported to have blown down in the Pomona area.
A barn was destroyed and a machine shed was damaged.
Up to 2 inches of rain fell in the 45 minute period. Wind driven rain led to a two car accident on I-70 at 7:58pm CST. Three indirect injuries resulted. All three individuals were transported to a local health care center.
Tree limbs 6 to 7 inches in diameter were blown down by thunderstorm winds. Power was out at the spotter's home. 2.85" of rain fell in about 45 minutes at the spotter's home as well.
Many downed tree limbs and a hay shed with several outbuilding destroyed.
A modular home was rolled on it's side.
High winds ripped the roof off a large hay shed.
Several power poles were downed and several transformers were damaged. Trees were downed throughout the town and one house lost a large picture window. A grain elevator lost a large storage bin which landed on adjacent railroad tracks.
One side of a prefab house was peeled away and a large portion of the roof lost shingles. Some trees were uprooted and some smaller outbuildings were blown over. An old granery building was flattened. A windmill dating from the 1930's was also destroyed. Large round hay bales were blown from a nearby field to near the house. A nearby house suffered tree and property damage. Large pine trees, some over 100 years old, were toppled. A utility pole fell on a propane tank causing a gas leak. A satellite dish was ripped from the roof and windows were blown out of the home.
Strong winds destroyed the roof and two walls of an old theater. Also, several storage sheds were destroyed. Numerous large branches were broken and trees up to 10 inches in diameter were uprooted. A small metal storage shed was wrapped around a utility pole. Property damage from the wind was widespread. The best indicator of the strength of the wind was the derailment of a railroad train at White City. Six of 58 cars were de-railed with five cars blown on their sides. Fortunately, the train crew was uninjured.
Storm damage at a homestead included a grain bin, machine shed, and metal building, as well as numerous large tree limbs and downed power lines.
Newspaper reports and pictures verified that a 18" diameter tree was blown over. Winds were judged less than typical for this type of damage due to the apparent condition of the tree. However, radar velocity measurements supported at least marginally severe wind speeds that likely downed the tree.
Tree reported to have blown down.
Large tree reported to have blown down.
Rainfall of at least two inches in less than an hour produced flash flooding in parts of Topeka. Traffic was diverted and some vehicles were stranded. Even the westbound lane of Interstate 70 was flooded. However, no injuries were reported. The 24-hour rainfall total for the calendar day at Topeka was 2.50 inches, setting a new daily rainfall total record.
Small to medium size trees toppled or uprooted.
Power poles reported to have blown down.
Wind report from Topeka station WIBW TV located on the west side of town. A few small trees uprooted with many smaller trees and branches blown onto houses and garages.
Tree blown down onto a car in downtown.
6 inch tree limbs reported down at Clinton Lake.
Large tree blown down in the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529204, 5529399, 5529205, 5529206, 5529207, 5529208, 5529295, 5529674, 5529296, 5529297, 5529394, 5529395, 5529298, 5529299, 5529300, 5529301, 5529407, 5529676, 5529302, 5529396, 5529397, 5529303, 5529304, 5529398, 5529403, 5529404, 5529305, 5529405, 5529402, 5529400, 5529306, 5529401, 5529677, 5529307, 5529308, 5529309, 5529310, 5529311, 5529312, 5529313, and more.